Show Summary Details
Page of

Food allergy and anaphylaxis 

Food allergy and anaphylaxis
Chapter:
Food allergy and anaphylaxis
Author(s):

Scott Sicherer

DOI:
10.1093/med/9780199651559.003.0061
Page of

PRINTED FROM OXFORD MEDICINE ONLINE (www.oxfordmedicine.com). © Oxford University Press, 2016. All Rights Reserved. Under the terms of the licence agreement, an individual user may print out a PDF of a single chapter of a title in Oxford Medicine Online for personal use (for details see Privacy Policy and Legal Notice).

date: 15 October 2019

Background and methods: Reports of fatal or near-fatal anaphylactic reactions to foods in children and adolescents are rare. We identified six children and adolescents who died of anaphylactic reactions to foods and seven others who nearly died and required intubation. All the cases but one occurred in one of three metropolitan areas over a period of 14 months. Our investigations included a review of emergency medical care reports, medical records, and depositions by witnesses to the events, as well as interviews with parents (and some patients). Results: Of the 13 children and adolescents (age range, 2 to 17 years), 12 had asthma that was well controlled. All had known food allergies, but had unknowingly ingested the foods responsible for the reactions. The reactions were to peanuts (four patients), nuts (six patients), eggs (one patient), and milk (two patients), all of which were contained in foods such as candy, cookies, and pastry. The six patients who died had symptoms within 3 to 30 minutes of the ingestion of the allergen, but only two received epinephrine in the first hour. All the patients who survived had symptoms within 5 minutes of allergen ingestion, and all but one received epinephrine within 30 minutes. The course of anaphylaxis was rapidly progressive and uniphasic in seven patients; biphasic, with a relatively symptom-free interval in three; and protracted in three, requiring intubation for 3 to 21 days. Conclusions: Dangerous anaphylactic reactions to food occur in children and adolescents. The failure to recognize the severity of these reactions and to administer epinephrine promptly increases the risk of a fatal outcome.

Access to the complete content on Oxford Medicine Online requires a subscription or purchase. Public users are able to search the site and view the abstracts for each book and chapter without a subscription.

Please subscribe or login to access full text content.

If you have purchased a print title that contains an access token, please see the token for information about how to register your code.

For questions on access or troubleshooting, please check our FAQs, and if you can't find the answer there, please contact us.